[Skip to Content]
[Skip to Content Landing]
Article
November 1912

TWO CASES OF ANAPHYLACTIC SERUM DISEASE OVER SIX YEARS AFTER THE PRIMARY INJECTION OF HORSE-SERUM (YERSIN'S ANTIPEST SERUM)

Author Affiliations

ANCON HOSPITAL, CANAL ZONE

Arch Intern Med (Chic). 1912;X(5):440-444. doi:10.1001/archinte.1912.00060230037004
Abstract

The widespread interest in hypersusceptibility and allergy and their relation to infectious disease leads me to report two cases of this nature following over six years after the primary injection of horse-serum.

I desire also to express the personal feeling that the use of diphtheria antitoxin for the immunization of contacts (the immunizing dose) should be avoided as often as practicable. I believe it is much wiser and shows more consideration for the patient for contacts to be examined from day to day and for cultures from the throat to be examined as well. In this way the disagreeable features of serum disease and the indiscriminate and widespread sensitization of many persons to horse-serum will be avoided.

Serum disease is a term used by von Pirquet and Schick1 to denote the clinical manifestations following the injection of horse-serum. These symptoms may follow the primary, secondary, or other subsequent injec

First Page Preview View Large
First page PDF preview
First page PDF preview
×